Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 170, NWS Morristown, TN

August 23, 2001Russell County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Aug 23, 2001, 7:34 PM EDT for Russell County, Virginia. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 23, 2001, 7:34 PM EDT (23:34 UTC)
Expired
Aug 23, 2001, 8:15 PM EDT
In force
41 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Russell County, VA

What was reported inside it

TimeReportWhereRemark
Aug 23, 7:55 PM EDTThunderstorm WindLebanon, VANumerous trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 2:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

612 
WUUS54 KMRX 232335
SVRMRX
VAC167-240015-
/NEW.KMRX.SV.W.0275.232334-240015/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
734 PM EDT THU AUG 23 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 815 PM EDT

* AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF ST. PAUL...OR 7 MILES EAST
  OF WISE...MOVING SOUTHEAST AT 35 MPH. DAMAGING WINDS HAVE BEEN     
  REPORTED WITH THESE STORMS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CASTLEWOOD AROUND 740 PM EDT
  LEBANON AROUND 745 PM EDT
  HANSONVILLE AROUND 800 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

$$

LAT...LON 3689 8241 3673 8234 3696 8178 3714 8191

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:05 PM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 23, 3:05 PM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ISSUE FFA
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT THU AUG 23 2001

INTERESTING FORECAST THIS AFTERNOON. OUTFLOW BOUNDARY FROM LAST
NIGHTS CONVECTION IS LOCATED NEAR THE OHIO RIVER WITH A LINE OF
STORMS DEVELOPING THIS BOUNDARY. AIRMASS AHEAD OF THE FRONT IS
VERY UNSTABLE WITH CAPES OF 3500-4000 J/KG OVER KENTUCKY.  GIVEN
DEWPOINTS IN THE 60S OVER THE FORECAST AREA...CAPES ARE ONLY IN THE
1500-2500 J/KG RANGE...BUT ANTICIPATE LOW LEVEL MOISTURE TO CONTINUE
TO INCREASE WITH MESO-ETA SHOWING CAPES NEARLY 3000 J/KG BY EARLY
THIS EVENING. DUE TO MID-LEVEL DRY AIR...MAIN THREAT FROM THESE
STORMS WILL BE DOWNBURST WINDS. ALSO...HIGH PWS NEAR 1.8 INCHES
AND K INDICES IN THE MID/UPR 30S...HEAVY RAINS WILL BE A THREAT.

AFTER COORDINATING WITH JKL AND LOOKED OVER HPC THOUGHTS...I HAVE
DECIDED TO ISSUE A FFA.  HIGH PWS ALONG WITH WESTERLY FLOW WHICH
MAY PRODUCE TRAINING OF CELLS OVER SOME AREAS.  EVEN THOUGH FFG
VALUES HAVE INCREASED TO 1.8 INCHES FOR 1 HOUR AND 2.8 INCHES FOR
THREE HOURS...I AM CONCERNED THAT THE LOCALIZED TORRENTIAL RAINS
COULD PRODUCE FLASH FLOODING.

ANTICIPATE MAIN LOW LEVEL FOCUS FOR STORMS TO BE ALONG OUTFLOW
BOUNDARY FOR FRIDAY...WHICH WILL NEAR OR JUST SOUTH OF CHA AREA.
WILL INCLUDE A MORNING SLGT CHC/CHC POP FOR TRI AND TYS AREAS AND
CONTINUE CHC POP ALL DAY FOR CHA FOR FRIDAY.  FRONT WILL BEGIN TO
MOVE BACK NORTH AS A WARM FRONT SATURDAY...SO CHC POPS AREA WIDE.

ANOTHER SHORT-WAVE AND FRONT WILL MOVE INTO THE REGION LATE THIS
WEEKEND CONTINUING THREAT FOR SHOWERS AND THUNDERSTORMS.

FCSTID = 15
CHA   69  89  69  90 /  40  40  20  30
TYS   68  87  67  88 /  70  20  10  30
TRI   65  82  61  85 /  90  20   5  20
OQT   68  87  67  88 /  70  20  10  30

.MRX...
NC...NONE.
TN...FFA UNTIL 4 AM EDT FOR NORTHEAST TENNESSEE.
VA...FFA UNTIL 4 AM EDT FOR MOST OF SOUTHWEST VIRGINIA.

DH/HSA

In the hours before

Special weather statement, Aug 23, 2:24 PM EDT, 5 hours 10 minutes before
VAZ001-002-005-006-008-240100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
224 PM EDT THU AUG 23 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT FOR
SOUTHWEST VIRGINIA...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT FOR LEE...
WISE...SCOTT...RUSSELL AND WASHINGTON COUNTIES IN SOUTHWEST VIRGINIA.

A COLD FRONT WILL MOVE SOUTH ACROSS THE SOUTHERN APPALACHIANS
TONIGHT. THE ATMOSPHERE AHEAD OF THE FRONT HAS BECOME EXTREMELY
UNSTABLE AND WILL REMAIN INTO THIS EVENING.

THUNDERSTORMS WILL MOVE EAST SOUTHEAST AROUND 25 MPH DURING THE LATE
AFTERNOON AND EVENING HOURS. THE MAIN THREAT FROM THESE STORMS WILL
BE DAMAGING WINDS IN EXCESS OF 70 MPH. DUE TO THE HIGH AMOUNT OF
MOISTURE IN THE ATMOSPHERE...VERY HEAVY RAIN IS LIKELY...WHICH COULD
CAUSE LOCALIZED FLASH FLOODING.

REMEMBER...A SEVERE THUNDERSTORM IS DEFINED AS ANY STORM PRODUCING
WINDS OF 56 MPH OR HIGHER...AND OR HAIL OF THREE QUARTERS OF AN
INCH IN DIAMETER OR LARGER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TV AND RADIO STATIONS FOR
THE LATEST INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

AUSTIN
Local storm report, Aug 23, 5:48 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
548 PM EDT THU AUG 23 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    EWING                     VA   1.00 INCH HAIL
08/23/01   LEE                            REPORTED BY PUBLIC.
Local storm report, Aug 23, 7:28 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
728 PM EDT THU AUG 23 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    3 N POUND                 VA   WIND DAMAGE
08/23/01   WISE                           NUMEROUS TREES DOWN ON AND
                                          ALONG HWY. 23. REPORTED BY
                                          PUBLIC.

GRC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 4:54 PM EDTSevere Thunderstorm WarningMRXLee51 min
Aug 23, 7:02 PM EDTSevere Thunderstorm WarningMRXWise, City of Norton43 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.